Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 84, NWS State College, PA

June 11, 1995Berks County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 11, 1995, 6:40 PM EDT for Berks County, Pennsylvania. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Jun 11, 1995, 6:40 PM EDT (22:40 UTC)
Expired
Jun 11, 1995, 7:30 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Whole counties

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 139 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 112241 RRA
SVRPHL
PAC011-112330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHILADELPHIA/MOUNT HOLLY NJ
640 PM EDT SUN JUN 11 1995
 
THE NATIONAL WEATHER SERVICE IN PHILADELPHIA/MOUNT HOLLY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  PENNSYLVANIA
 
   ...BERKS COUNTY
 
NATIONAL WEATHER SERVICE RADAR IN MT HOLLY INDICATED A SEVERE
THUNDERSTORM IN CENTRAL BERKS COUNTY...JUST WEST OF READING.
THIS STORM WAS MOVING NORTHEAST AT 20 MPH AND WILL PASS NEAR
KUTZTOWN AROUND 715 PM.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN THE WARNED AREA...PREPARE
FOR STRONG DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING.  SHOULD THE STORM APPROACH YOU...SEEK IMMEDIATE SHELTER
INDOORS...BUT DO NOT STAND NEAR WINDOWS.  MOBILE HOMES ARE MOST
VULNERABLE TO HIGH WINDS AND SHOULD BE AVOIDED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:48 AM EDT, 8 hours 52 minutes earlier.

Area forecast discussion, Jun 11, 9:48 AM EDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 PM EDT SAT JUN 10 1995

LATEST 88D LOOP FROM KCCX SHOWS A FEW PESKY SHOWERS OVER THE
SOUTH CENTRAL MOUNTAINS...AND THAT'S ABOUT IT.  BEING COVERED IN
THE NOW'S.  ALL OTHER PCPN WILL HOLD OFF UNTIL AFTERNOON...WHICH
AGREES WITH CURRENT ZONES.

THINKING FROM PIT AND PHL SEEM PRETTY MUCH IN LINE.  WAVE FORMING
ON COLD FRONT WILL SLOW THE SYSTEM AS IS TRIES TO PUSH EAST.
LIKE THE IDEA OF WAITING ON THE ISSUANCES OF FLASH FLOOD WATCHES
(AL LA PIT) UNTIL A BETTER IDEA OF LOCATION...TIMING AND COVERAGE
OF PCPN.  AS PHL POINTS OUT IN PVS DISCUSSION...BEST CHANCE FOR
HEAVY PCPN (OTHER THAN ISOLATED WITH TSTMS) IS LATER TONIGHT
ACROSS CENTRAL AND EASTERN PA.

LITTLE TO ADD TO CURRENT ZONES.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:48 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin42 min
Jun 11, 7:15 PM EDTSevere Thunderstorm WarningCTPCumberland60 min
Jun 11, 7:36 PM EDTSevere Thunderstorm WarningCTPMifflin, Snyder69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.